Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

Why is there pain from arm to ear for a person with DVT?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11732 Questions
husband diagnosed with a dvt in upper arm 3 weeks ago. He is 40 yrs old and weighs 175. His dvt was diagnosed 2 days after a routine colonoscopy. He smokes 1-2 packs of cigarettes a week. Pain was getting better but escalated last night to extendall the way to his ear and chin around the side of his face. Also radiating down all through right leg. should we go to the ER.?
Posted Sat, 28 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Rakhi Tayal 27 minutes later
Thanks for writing to us.
A diagnosed case of DVT with increasing pain indicates that there might be some extension of the clots due to inadequate anticoagulation. Smoking cigarettes decreases the effect of warfarin by enhancing its metabolism in the liver.
Stopping or even decreasing the smoking will increase the effect of drugs and might help in relieving the pain to a large extent.
The spreading clot has an increased likelihood of getting separated and causing an embolism. The best way would be to go for a follow up visit to your treating physician as early as possible who after running some blood tests like coagualtion profile will re adjust the dosage of anticoagulants.
Meanwhile avoid taking any pain killer or doing any massage in the area of pain. If at all it is necessary, acetaminophen will help. Do not take aspirin or any other NSAID for pain.
I hope my answer and recommendations are adequate and helpful. Waiting for your further follow up queries if any.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor